Thunderstorm Wind, Wichita
- When
- August 11, 1:43 PM CST
- Where
- Wichita County, 1.5 mi SSW of (Sps)sheppard Afb
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.970, -98.500
A few small pop up thunderstorms formed over western north Texas on the afternoon of the 11th and produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A few small pop up thunderstorms formed over western north Texas on the afternoon of the 11th and produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 1:39 PM CST, 4 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT THU AUG 11 2016
.UPDATE...
Upgraded portions of central Oklahoma to an Excessive Heat
Warning and increased probability of showers/storms across
southwest Oklahoma and western north Texas.
&&
.DISCUSSION...
A combination of temperatures in the low 100s with dew points in
the low to mid-70s is resulting in dangerous heat index values
this afternoon. We've upgraded central Oklahoma to an Excessive
Heat Warning through early evening. Please take precautions if
outdoors!
In addition, isolated to scattered thunderstorms have begun to
develop across western north Texas. The primary threat from these
storms will be gusty winds with DCAPE >= 1500 J/kg and 30 to 35F
temperature-dew point spreads.
Mahale
&&
.PREV DISCUSSION... /issued 116 PM CDT THU AUG 11 2016/
AVIATION.../For the 18z TAFs/
VFR conditions are expected through the TAF period. Thunderstorms
will approach Gage and Woodward later this evening or early
tonight, and spread east to include Ponca City, Hobart and Clinton
later in the night. There are lower probabilities of showers and
thunderstorms to impact TAF sites further east including Wichita
Falls and Oklahoma City by early morning.
PREV DISCUSSION... /issued 1101 AM CDT THU AUG 11 2016/
UPDATE...
Updated temperature/wind/dew point forecast based on current
observations.
DISCUSSION...
Hot and humid conditions will continue this afternoon. Many
locations are 1-3F warmer than yesterday, so anticipate slightly
hotter temperatures than yesterday. Will maintain current heat
advisory configuration through 8 PM today.
Later this afternoon, showers and thunderstorms are expected to
develop across the Texas panhandle as a a mid-level/500 mb trough
axis approaches from the west. These showers and storms could
impact northwest Oklahoma late afternoon into the evening and
should help propagate the effective cold front into Oklahoma
tonight.
Outside of northwest Oklahoma, isolated storms could develop
almost anywhere, but expected coverage/confidence is much lower
than yesterday because of warmer mid-level temperatures and the lack
of mesoscale ascent. Therefore, probabilities are too low to
mention.
Mahale
PREV DISCUSSION... /issued 332 AM CDT THU AUG 11 2016/
DISCUSSION...
Models show a cold front approaching the area today and then
moving across the region Friday into Saturday. This front along
with an upper wave moving across the Plains will lead to a decent
chance of rain across the fa. Rain chances will begin in NW OK
later today and tonight then spread south across the area late
tonight into Friday. The greatest chances for rain will be Friday
into Saturday morning. Models show that the upper ridge does not
build back over the region so rain chances will continue across
parts of the fa into next week as disturbances move through the
flow. Heavy rain, gusty winds, and frequent lightning will be the
main concerns with the storms through this weekend.
Another day of hot temperatures area-wide will occur today with
heat index values expected to exceed 105 in a number of locations.
Will continue with the current configuration of the heat advisory
for today. With the cold front, clouds, and rain, temperatures
will not be quite as warm Friday across portions of the fa.
However, southeast parts of the area could still be hot and humid
Friday afternoon so a heat advisory could be needed again for
parts of the fa on Friday. There are some uncertainties Friday in
respect to the temperatures being affected by cloud cover,
outflow, and/or rain so will hold off on issuing a heat advisory
for now and let later shifts take a look at it. After Friday a
heat advisory will not be needed for at least a little while with
high temperatures this weekend expected to only climb as high as
the 80s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 99 75 96 73 / 10 20 50 70
Hobart OK 100 77 96 72 / 10 20 60 60
Wichita Falls TX 102 77 101 74 / 20 10 30 70
Gage OK 97 72 87 68 / 20 50 60 40
Ponca City OK 99 76 92 73 / 10 30 60 50
Durant OK 102 77 101 76 / 10 10 20 60
&&
.OUN Watches/Warnings/Advisories...
OK...Excessive Heat Warning until 8 PM CDT this evening for OKZ007-
008-012-013-018>020-024>029.
Heat Advisory until 8 PM CDT this evening for OKZ030>032-039>043-
045>048-050>052.
TX...None.
&&
10/12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1153 AM CDT THU AUG 11 2016 OKZ004>048-050>052-TXZ083>090-121700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1153 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... THUNDERSTORMS WILL BE LIKELY ACROSS NORTHWEST OKLAHOMA TONIGHT AS A COLD FRONT APPROACHES FROM KANSAS. GUSTY WINDS AND HEAVY RAINFALL THAT COULD CAUSE FLOODING ARE THE PRIMARY HAZARDS. .HEAT... A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE EASTERN TWO- THIRDS OF OKLAHOMA. HEAT INDEX VALUES OF 105 TO 110 ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY FROM NORTH TO SOUTH ACROSS OKLAHOMA AND NORTHERN TEXAS WHEN A COLD FRONT PASSES. GUSTY WINDS AND HEAVY RAINFALL THAT COULD CAUSE FLOODING ARE THE PRIMARY HAZARDS. ISOLATED THUNDERSTORMS ARE EXPECTED MOST DAYS DURING THE NEXT WEEK. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MAHALE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
229 PM CDT THU AUG 11 2016
TXZ086-089-112000-
ARCHER TX-WICHITA TX-
229 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARCHER AND
SOUTHEASTERN WICHITA COUNTIES UNTIL 300 PM CDT...
AT 226 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR MANKINS TO 3 MILES NORTHEAST OF HOLLIDAY TO NEAR WICHITA
FALLS... MOVING NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...IOWA PARK...HOLLIDAY...KAMAY...MANKINS...
SHEPPARD AFB...PLEASANT VALLEY AND CASHION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3387 9881 3399 9863 3406 9844 3387 9848
3375 9873 3373 9881
TIME...MOT...LOC 1926Z 206DEG 7KT 3380 9876 3386 9865 3396 9852
MAHALEThe Altus AFB radar (KFDR), 62 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643063.